Alert archive / South Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 24, NWS Wilmington, NC

August 20, 1998Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 20, 1998, 2:09 AM EDT for Horry County, South Carolina. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1998, 2:09 AM EDT (06:09 UTC)
Expired
Aug 20, 1998, 4:00 AM EDT
In force
111 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 200610
FFWILM
SCC051-200800-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
209 AM EDT THU AUG 20 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* FLOOD WARNING FOR...
  SOUTHERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 400 AM EDT

* AT 205 AM EDT PERSISENT THUNDERSTORMS WITH TORRENTIAL RAINS WERE
AFFECTING EXTREME SOUTHERN HORRY COUNTY FROM SURFSIDE THROUGH
GARDEN CITY. THE STORMS WILL REMAIN NEARLY STATIONARY THROUGH 4
AM... CAUSING SIGNIFICANT FLOODING PROBLEMS.

DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN IN THE SURFSIDE AND
GARDEN CITY AREAS SINCE 11 PM WEDNESDAY. THE STORMS HAVE REMAINED
NEARLY STATIONARY AND HAVE MAINTAINED THEIR INTENSITY. THE SHERIFFS
DEPARTMENT HAS REPORTED FLOODING AT GLENS BAY ROAD AND BYPASS 17
NEAR SURFSIDE... ALTANTIC AVENUE AND DOGWOOD ROAD AT GARDEN CITY
AND ON SOUTH WACCAMAW WHERE SOME WATER WAS BEGINNING TO ENTER
HOMES.

AS THE STjORMS PERSIST EARLY THIS MORNING... ADDITIONAL FLOODING CAN
BE EXPECTED. MOVE TO HIGHER GROUND IF FLOOD WATERS AFFECT YOUR AREA
AND NEVER DRIVE ACROSS A FLOODED ROAD.


SQI

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:00 AM EDT, 9 minutes earlier.

Area forecast discussion, Aug 20, 2:00 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 AM EDT THU AUG 20 1998

TDY...LUKS LIKE A WINNER. UPP TROF CURRENTLY ALNG THE CST WILL CONT
TO MOV OFFSHR. IN ITS WAKE THERE IS SUBSIDENCE AND PLENTY OF DRY
AIR. 00Z SNDGS UP IN VA AND O0Z U/A ANAL INDICATED TREMENDOUS AMTS OF
DRY AIR IS PUSHING SWD OVR MHX CWA RITE NOW AND MUCH OF THE ATMOS TDY
OVR ERN NC WILL BE QUITE DRY. WITH LO LVL N/NE TRAJS SOME PATCHY CU
IS PSBL ALNG THE CST BUT INLAND AREAS WILL BE DEAD CLR AS THIS N/NE
TRAJ IS QUITE DRY. ALL IN ALL IT LUKS LIKE PLENTY OF SUN AND VRY
COMFORTABLE AS SFC DWPTS WILL BE FALL LIKE!  TEMPS TDY LO/MID 80S
MOST SPOTS WITH 80ISH OTR BNKS. TNT...AS UPP HGTS CONT TO RISE A BIT
THIS WILL HOLD SFC HI INLAND. WNDS SHLD DECUPL RAPIDLY AND TEMPS
WILL FALL QUICKLY. CLR/COOL SNDS GD. WOULD NOT BE SURPRISED TO SEE
TEMPS FALL BLO FWC VALUES WITH 60 MANY SPOTS...EVEN SOME UPP 50S
INLAND FRM CST. FRI...LUKS GRT. ATMOS REMAINS DRY AS FLAT RDG IS OVR
REG. SFC HI NRBY AND MEAN RH QUITE LOW. PLENTY OF SUN. TEMPS A FEW
DEG WRMR THAN TDY.

CWF...TRENDS GD. WNDS WILL STILL BE A BIT FRISKY EARLY TDY...ESP S
OF HAT. TREND IS FOR DMNSHNG SPDS LTR THIS AFT/EVE AND THIS SNDS GTD.
NO BIG CHANGES...MAY MAKE SRN WTRS 5 FT TO START THE DAY.

.MHX...NONE.
GATES

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:05 AM EDTFlash Flood WarningILMGeorgetown115 min

Nearby

Flash Flood Warnings in South Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.